More than 30,000 women in the U.K reported that their periods changed or were disrupted after the Covid-19 vaccine. This side-effect has been reported on the Yellow Card Scheme, and a link between the Covid-19 vaccine and menstrual changes is possible and needs further investigation.
Short-term changes in the menstrual cycle should not cause vaccine hesitancy
Although some women experienced changes in their menstrual cycles after receiving Covid-19 vaccine jabs, the changes were temporary and should not become a reason for hesitancy among women. Victoria Male, a lecturer in reproductive immunology, explained that the most common side effects of Covid-19 vaccination remain the same: fever, fatigue, sore arm, and headaches. However, she mentioned that women had informed their health providers about changes they have experienced after getting the jabs. The changes were short-lived, and their periods normalized during the following cycle.
There is no official link between Covid-19 vaccines and the disruption of the menstrual cycle
The number of Yellow card reports connected with disruptions of the menstrual cycle after Covid-19 vaccination has been low compared to the number of doses administered. This means that for now, there is no official link between the two. It is essential to notice that the disruptions reported were for both mRNA and adenovirus vectored vaccines.
Is this side-effect common after other vaccines?
As Victoria Male mentions, other vaccines have been reported to cause short-term disruptions in menstrual cycles. An example is a vaccination against the human papillomavirus (HPV). A possible explanation might be that the body goes through an immune activation when affected by a viral infection. Unvaccinated women infected with the Covid-9 virus have reported changes in their menstrual cycles as well.
Researchers and health experts found no evidence that Covid-19 vaccines might affect fertility or the reproductive system.